Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 5, 2023, 3:00 AM HST for 4 counties in Hawaii. It took effect at Nov 5, 2023, 12:00 PM HST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2023, 3:00 AM HST (13:00 UTC)
- In effect from
- Nov 5, 2023, 12:00 PM HST
- Expired
- Nov 6, 2023, 3:58 PM HST
- In force
- 28 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WWHW70 PHFO 051300 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 300 AM HST Sun Nov 5 2023 ...WIND ADVISORY IN EFFECT FOR KAHOOLAWE LANAI MAUI AND THE BIG ISLAND FROM NOON TODAY THROUGH 6 PM HST MONDAY... .Strong high pressure building to the north of the islands will drive windy trades this afternoon through Monday. The trades are expected to peak tonight and Monday. HIZ015>018-026-027-042-043-045-046-050>052-054-060400- /O.NEW.PHFO.WI.Y.0022.231105T2200Z-231107T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- South Haleakala-Big Island South-Big Island Southeast- Big Island North- 300 AM HST Sun Nov 5 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY... * WHAT...East winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Kahoolawe, Lanai, Maui and the Big Island. The strongest winds are expected over and downwinds of the mountains as well as through valleys. * WHEN...From noon today to 6 PM HST Monday. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
3 follow-up statements
417 WWHW70 PHFO 060026 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 226 PM HST Sun Nov 5 2023 ...WIND ADVISORY IN EFFECT FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND THROUGH MONDAY AFTERNOON.. .Strong high pressure building to the north of the islands will drive windy trades this afternoon through Monday. Winds are expected to peak tonight and Monday. HIZ015>018-026-027-042-043-045-046-050>052-054-070400- /O.CON.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- South Haleakala-Big Island South-Big Island Southeast- Big Island North- 226 PM HST Sun Nov 5 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...East winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Kahoolawe, Lanai, and portions of Maui and the Big Island. The strongest winds are expected over and downwind of mountains as well as through valleys. * WHEN...From noon today to 6 PM HST Monday. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
503 WWHW70 PHFO 061321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Mon Nov 6 2023 ...WIND ADVISORY IN EFFECT FOR PORTIONS OF KAUAI OAHU MAUI COUNTY AND THE BIG ISLAND THROUGH THIS EVENING.. .Strong high pressure building to the north of the islands will drive windy trades through this evening. Winds are expected to increase this afternoon over the western half of the state as an area of stronger winds is ushered in behind a dissipating front. HIZ003-006-011-031>033-036-041-070230- /O.EXA.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/ Kauai Southwest-Waianae Coast-Waianae Mountains-Kauai South- East Honolulu-Honolulu Metro-Koolau Leeward-Molokai Leeward South- 321 AM HST Mon Nov 6 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds increasing to 20 to 30 mph with localized gusts over 50 mph by this afternoon. * WHERE...Portions of Kauai, Molokai and Oahu. The strongest winds are expected over and downwind of mountains as well as through valleys. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ015>018-026-027-042-043-045-046-050>052-054-070230- /O.CON.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- South Haleakala-Big Island South-Big Island Southeast- Big Island North- 321 AM HST Mon Nov 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Kahoolawe, Lanai, and portions of Maui and the Big Island. The strongest winds are expected over and downwind of mountains as well as through valleys. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
088 WWHW70 PHFO 070158 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 358 PM HST Mon Nov 6 2023 HIZ003-006-011-015>018-026-027-031>033-036-041>043-045-046- 050>052-054-070300- /O.CAN.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/ Kauai Southwest-Waianae Coast-Waianae Mountains-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Kauai South-East Honolulu-Honolulu Metro- Koolau Leeward-Molokai Leeward South-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- South Haleakala-Big Island South-Big Island Southeast- Big Island North- 358 PM HST Mon Nov 6 2023 ...WIND ADVISORY IS CANCELLED... Winds are quickly falling below the advisory threshold this afternoon. Gusts to around 45 mph will still be possible in the windiest locations in Maui County and on the Big Island. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 4, 8:48 PM HST, 6 hours 12 minutes earlier.
Area forecast discussion, Nov 4, 8:48 PM HST, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 848 PM HST Sat Nov 4 2023 .SYNOPSIS... Strengthening trade winds will become windy Sunday through Monday before easing slightly Tuesday through late next week. A dry and stable air mass will prevail through Sunday with only a few brief windward showers. Moisture associated with a dissipating front will bring an increase in showers to the smaller islands beginning Sunday night on Kauai, shifting southward to Oahu Monday, and to Maui County late Monday or Monday night. Typical trade wind weather will then prevail through Tuesday night. A decrease in showers is then possible Wednesday and Thursday as troughing develops northwest of the state and pulls the old frontal remnants northward. High pressure building in to the distant north looks to bring a resurgence of trade wind showers Thursday night and Friday through next weekend. && .DISCUSSION... Currently at the surface, a stationary front is located around 75 miles north of Kauai, while a very weak trough is seen moving into Kauai from the east. Meanwhile, a strong 1036 mb high centered to the distant northwest, is driving moderate to breezy trade winds across the island chain this evening. Infrared satellite imagery shows clouds favoring windward and mauka areas, particularly over Kauai and the Big Island, with lesser cloud cover in most leeward locales. Radar imagery shows scattered showers moving into Kauai, with a few very light showers or sprinkles moving into windward slopes of the other islands. Main short term focus remains on the strengthening trades and fire weather concerns. Strong high pressure to the distant northwest will build southeastward and closer to the islands during the next couple days, resulting in strengthening trade winds across the state. The trades will hold at moderate to breezy levels tonight, then strengthen to breezy and locally windy levels on Sunday. The trades will strengthen further Sunday night and Monday, with windy conditions expected statewide. A Wind Advisory will likely be needed for at least the typically windy zones across Maui County and the Big Island Sunday night and Monday, and may be needed as early as Sunday afternoon. The trades will gradually ease Monday night and Tuesday, then hold generally at moderate to breezy levels through the remainder of the work week and into next weekend. As for the remaining weather details, the weak trough will bring scattered showers to Kauai as it moves through overnight, with very light showers limited to windward slopes and coasts of the other islands. Dry conditions will prevail statewide on Sunday with very little shower activity expected. A band of moisture associated with the decaying front will bring some showery weather as it moves into Kauai Sunday night, and possibly reaches Oahu prior to daybreak Monday. The band of moisture will then sink southward into Maui County by late Monday, with rather showery weather expected for most windward areas. The moisture band appears to stall out over the smaller islands Monday night through Tuesday night, but doesn't appear to ever make it south into the Big Island. As a result, showery weather will continue for windward sections of the smaller islands with a few showers reaching leeward locales as well. An upper level low will cut off to the northwest of the state Wednesday and Thursday, inducing surface troughing to the west of the island chain. This could lift the band of moisture back northward slightly with some reduction in shower coverage forecast across Maui County and Oahu, with showery conditions quite possibly continuing across windward Kauai. The upper level low begins to fill and surface troughing dampens out Thursday night and Friday, with a new building high to the distant north bringing a resurgence of trade wind showers to the islands that appears to continue through next weekend. && .AVIATION... Light to moderate trades will continue across the state tonight, then will steadily strengthen tomorrow. This flow will cause clouds and showers to favor windward and mauka areas over the next couple of days. A large area of stable cumulus with ceilings around 5000 ft is currently streaming into windward areas of the Big Island and Maui this evening, but extensive mountain obscuration is not expected to develop. Will continue to monitor in case AIRMET Sierra is needed. Overall, VFR conditions will prevail, with only brief MVFR conditions possible in passing light showers. AIRMET Tango for low-level mechanical turbulence over and in the lee of island terrain will remain in effect for the next couple of days, due to the strengthening trade winds. && .MARINE... Surface high pressure located approximately 1,900 miles northwest of the islands is building in behind a dissipating front just north of the state. Trades are expected to strengthen as the high tracks southeast far north of the state over the next couple of days. A Small Craft Advisory (SCA) for the typically windier waters is in effect through early morning Sunday. The SCA will expand to all waters Sunday through Monday night. A Gale Watch is in effect from Sunday night through Monday afternoon for the Alenuihaha Channel as winds continue to strengthen. Seas may also reach SCA levels as winds strengthen and a small north- northwest swell moves through. Tiny surf along north and west facing shores will persist into Sunday. A small, medium period north- northwest swell is expected to fill in Sunday afternoon, peak Sunday night and slowly subside through the first half of next week that should boost surf to the small range. Another small, short period north- northwest swell is expected to fill in during the second half of next week to help revive surf heights once more. Surf along east- facing shores will trend up over the next couple of days in direct response to strengthening trades. Expect elevated, rough, choppy surf conditions to peak Monday before dropping slightly Tuesday through midweek as winds over and upstream relax slightly. Surf along south facing shores will remain small over the next couple of days as small background south and south- southwest swells move through. A small, long period south- southwest swell may fill in late Tuesday night and provide small surf through the middle of next week. && .FIRE WEATHER... Increasing trade wind speeds are expected, while KBDI well over 600 speaks to the dryness of fuels. With a dry and stable air mass building over the state, the potential for critical fire weather conditions appears to be high on Sunday and Monday, especially when relative humidity reaches its minimum in the afternoon. As a result, a Red Flag Warning remains in effect for primarily leeward portions of the islands. && .HFO WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM Sunday to 6 PM HST Monday for Niihau- Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore- Oahu Koolau-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala-Big Island Interior. Small Craft Advisory from 6 AM Sunday to 6 AM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. Small Craft Advisory until 6 AM HST Tuesday for Maalaea Bay- Pailolo Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Alenuihaha Channel. Gale Watch from Sunday evening through Monday afternoon for Alenuihaha Channel. && DISCUSSION...Jelsema AVIATION...Farris MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 3:15 PM HST | Red Flag Warning | HFO | 49 hr | |
| Nov 4, 3:59 PM HST | Gale Watch | HFO | 12 hr | |
| Nov 5, 3:55 AM HST | Gale Warning | HFO | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.